Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 253, NWS Goodland, KS

August 4, 2008Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 4, 2008, 4:47 PM MDT for Yuma County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2008, 4:47 PM MDT (22:47 UTC)
Expired
Aug 4, 2008, 5:16 PM MDT
In force
29 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

County Yuma County, CO

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.8 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-427 J/kg
Mixed-layer LCL
2310 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 1:58 PM MDT, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 4, 1:58 PM MDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
158 PM MDT MON AUG 4 2008

.SYNOPSIS...
1251 PM MDT MON AUG 4 2008

ANALYSIS OF WATER VAPOR IMAGERY INDICATES A BROAD, FLATTENING
MID/UPPER LEVEL RIDGE CENTERED OVER THE SOUTHERN PLAINS. A
QUASI-STATIONARY COLD FRONT WAS POSITIONED OVER SOUTHERN NEBRASKA
ROUGHLY ALONG A LINE FROM KIMBALL TO HASTINGS. SHORTWAVE TROUGH
OVER THE DAKOTAS CONTINUES TO SLIDE SOUTHEASTWARD INTO THE WESTERN
GREAT LAKES.

FOLTZ
&&

.DISCUSSION...
1251 PM MDT MON AUG 4 2008

PRIMARY FORECAST ISSUES REVOLVE AROUND TIMING AND AREAL COVERAGE
OF PRECIP THE NEXT SEVERAL DAYS.

MODELS ARE IN DECENT AGREEMENT IN SAGGING THE COLD FRONT THROUGH
THE CWA BY MIDDAY TUESDAY. WEAK FORCING ALONG AND BEHIND THE FRONT
AND MOIST EASTERLY FLOW WILL ALLOW FOR THE DEVELOPMENT OF PRECIP
OVER MOST OF THE CWA BY LATE THIS EVENING. ANTICIPATE EXTENSIVE
STRATUS THROUGH MUCH OF THE DAY TUESDAY ALONG WITH RESIDUAL PRECIP
SO HAVE TRIMMED A FEW DEGREES OFF OF INHERITED MAX TEMPS...ESPECIALLY
OVER THE NORTHWESTERN HALF OF THE CWA WHICH SHOULD BE POST-FRONTAL
DURING THE DAY. COULD SEE TEMPS EVEN A FEW DEGREES COOLER IF LOW
STRATUS SETS UP AS PROGGED BY THE NAM. RATHER THAN MAKING DRASTIC
CHANGES...HAVE OPTED TO TREND TEMPS DOWNWARD GRADUALLY AS MENTIONED
BEFORE. OVERNIGHT SHIFT MAY NEED TO REVISIT TEMPS AND ADJUST
ACCORDINGLY.

BY WEDNESDAY MORNING...MEAN LONGWAVE MID/UPPER LEVEL TROUGH
BEGINS TO DIG SOUTHWARD OVER THE GREAT LAKES AND NEW ENGLAND
STATES WHILE THE MID/UPPER LEVEL RIDGE BEGINS TO BUILD BACK INTO
THE INTERMOUNTAIN WEST AND GREAT BASIN REGION PUTTING THE CENTRAL
HIGH PLAINS IN NORTHWEST FLOW WHICH IS ATYPICAL FOR MID-SUMMER.
WITH THE COLD FRONT STALLED OUT JUST SOUTH OF THE CWA...WILL SEE
CONTINUED PRECIP CHANCES FOR THE NEXT SEVERAL DAYS AS A SERIES OF
SHORTWAVE TROUGHS MOVE THROUGH THE AREA WITH THE FIRST ONE
ARRIVING BY WEDNESDAY NIGHT. CURRENT GUIDANCE INDICATES BEST
FORCING FOR ASCENT WILL RESIDE OVER THE NORTHEASTERN HALF OF THE
CWA SO HAVE ORIENTED POPS ACCORDINGLY.

ECMWF SHOWING RIDGE BEGINNING TO FLATTEN AGAIN BY SATURDAY MORNING
AS A SHORTWAVE TROUGH BEGINS TO AMPLIFY OVER THE WESTERN CONUS.
LEAD H7 SHORTWAVE TROUGH AND ASSOCIATED SURFACE COLD FRONT PROGGED
TO MOVE THROUGH SATURDAY NIGHT INTO SUNDAY SO HAVE LOW CHANCE POPS
GOING OVER THE SOUTHEASTERN HALF OF THE CWA. AS THE SHORTWAVE
TROUGH TRANSLATES EASTWARD OUT OF THE AREA BY SUNDAY NIGHT...H5
RIDGE WILL BEGIN TO BUILD BACK INTO THE AREA ONCE AGAIN.

H85 TEMPS FAIRLY STEADY IN THE UPPER TEENS TO LOW 20S C THROUGH
THE FORECAST PERIOD RESULTING IN NEAR NORMAL MAX TEMPS IN THE MID
TO UPPER 80S.

FOLTZ
&&

.AVIATION...
1127 AM MDT MON AUG 4 2008

FOR THE 18Z TAFS... MID LEVEL CLOUDS BEGINNING TO SCATTER OUT WITH
SURFACE HEATING. COLD FRONT ANALYZED NEAR KMCK WILL SLOWLY SLIDE
SOUTHWEST TODAY. MAIN AVIATION CONCERNS WILL BE WIDELY SCATTERED
CONVECTION DURING THE AFTERNOON AND EVENING HOURS. WILL BE HIT AND
MISS SO DECIDED TO GO WITH VCTS IN TAFS. STRONG WINDS/SMALL HAIL
WILL HOWEVER ACCOMPANY STRONGER THUNDERSTORMS.

24
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 4, 10:41 AM MDT, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1041 AM MDT MON AUG 4 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1041 AM MDT MON AUG 4 2008 /1141 AM CDT MON AUG 4 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY REMAINS IN EFFECT THIS AFTERNOON AND EARLY EVENING
FOR NORTON AND GRAHAM COUNTIES IN NORTHWEST KANSAS FOR HEAT INDICES
APPROACHING 105 DEGREES.

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS
MUCH OF THE AREA. HOWEVER...THUNDERSTORMS MAY BE MORE ACTIVE ALONG A
COLD FRONT NEAR THE KANSAS AND NEBRASKA STATE LINE. STRONGER STORMS
WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL IN THE LATE
AFTERNOON AND EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN ACTIVE WEATHER PATTERN IS EXPECTED INTO THE WEEKEND. THIS WILL CONTINUE
TO BRING A CHANCE OF THUNDERSTORMS TO THE ENTIRE AREA. ON WEDNESDAY
AFTERNOON AND EVENING...SOME OF THESE THUNDERSTORMS COULD BECOME
SEVERE. OTHERWISE...LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND
LIGHTNING WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

24

In the hours before

Special weather statement, Aug 4, 3:52 PM MDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
352 PM MDT MON AUG 4 2008

COZ090-042215-
YUMA COUNTY-
352 PM MDT MON AUG 4 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 351 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF IDALIA...AND MOVING
SOUTHWEST AT 4 MPH.

PENNY TO NICKEL SIZE HAIL...WINDS TO 55 MPH AND HOURLY RAINFALL
RATES OF ONE INCH PER HOUR OR GREATER ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 196 AND 209.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 220 AND 224.

THEDE
Special weather statement, Aug 4, 4:29 PM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
429 PM MDT MON AUG 4 2008

COZ091-KSZ013-042300-
KIT CARSON COUNTY-SHERMAN-
429 PM MDT MON AUG 4 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND
SHERMAN COUNTY IN NORTHWEST KANSAS...

AT 428 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 8 MILES NORTH OF
KANORADO...AND MOVING NORTHEAST AT 8 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THEDE
Special weather statement, Aug 4, 4:45 PM MDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
445 PM MDT MON AUG 4 2008

COZ090-042315-
YUMA COUNTY-
445 PM MDT MON AUG 4 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 437 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HEARTSTRONG...AND MOVING NORTHEAST AT 14
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 246 AND 254.

THEDE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:07 PM MDTSevere Thunderstorm WarningGLDYuma52 min
Aug 3, 6:57 PM MDTSevere Thunderstorm WarningGLDKit Carson36 min
Aug 4, 4:39 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma50 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.